Sunday, November 1, 2009

Anxiety and Fear

As I was posting to Facebook tonight I realized that for all of my attempts to write about life here on the PT ward, I have left out some of the more difficult aspects: Anxiety and fear. In my case, the anxiety hits me like a ton of bricks every night, right around 8-9pm. Makes falling asleep very difficult. It seems to center around my fear of falling asleep and not waking up for a month. Having experienced my coma for a month, I dont think this is an unreasonable fear. Things are improving bodily, with each day showing physical improvements and more control while walking and such. The fear of more surgeries and complications though hit me broadside as soon as I try to go to sleep. The upside to all the heavy duty PT is that I cant fight off sleep. I am off to zzzzs about 8pm. But on nights where the exercise has been light, or in the case of weekends, just about non-existant,... I am still wide awake till nearly midnight. Not a great way to get a good night's sleep.

I would love to find solutions to this ongoing sensation. Some part of me is thinking it could be tied to any one of the numerous meds I am taking... anti-clotting meds, zoloft (still havent gotten anything definitive about zoloft), various pain meds like fentenol (sp?), vicodin, blood thinner, blood pressure meds,... all of which have likely side effects. The question is whether that is the root cause. My suspicion is that this anxiety is pharmaceutical rather than psychological stems from the timing. 8-9pm, regardless of lighting, sounds, or visual stimuli make me think it isnt just night falling. Gotta be something more.
Ideas anyone?

3 comments:

June Perry said...

Alex, Zoloft and it's cousins have some really bad side effects, ie. suicidal and murderous thoughts, tendencies, etc.in many people. Get off those if they're only giving them to you for this temporary depression. With what you went through, feeling a bit depressed is normal and should be fading as you continue your healing process.
Google the drug and read all the possible side effects like psychotic episodes,etc.It may be a blessing for people with clinical depression who aren't sensitive to it but it can be pure poison to others.

Autumn Leaf said...

Alex, congrats on all the progress you are making! It's great to see you posting again. With what you've gone through, some anxiety is to be expected. Using Zoloft to treat depression, it can take several weeks or longer to reach therapeutic level. The suicidal thoughts mentioned as possible side effect are usually seen in children/those under 25, but good to look at all the possible side effects. Are you able to get your email? I'd be glad to put my clin. psy. hat back on and see if I could give you some things to consider, questions to ask the dr., ideas, etc., but would rather do that in email if possible rather than fill your comment section here. I know the work is really hard, but you're doing an amazing job!!

Anonymous said...

Are you on statins by any chance? Some blood pressure meds can cause psychological symptoms, too. And just because something isn't listed on the drug info, it does not mean that it does not affect your particular body a certain way, especially in combinations of multiple drugs. Trust your instincts and lobby to get off of as much as you reasonably can. And even until it goes away, knowing that it is probably a chemical reaction and temporary, will help you get through it. (That's how millions of women get through some severe psychological symptoms of PMS every month...) Hang in there.